Wisconsin, 2024

Tornado and Flash Flooding in Wisconsin, July 15, 2024

July 15, 2024 · NWS MKX · 12 events in 4 counties and zones

A complex of thunderstorms along a cold front moved across southern Wisconsin causing locally damaging winds, large hail and flash flooding. A tornado occurred near Evansville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
$1,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A complex of thunderstorms along a cold front moved across southern Wisconsin causing locally damaging winds, large hail and flash flooding. A tornado occurred near Evansville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 15, 2:59 PM CST, 2 hours 31 minutes earlier. Its key messages:

  • A line of strong to severe thunderstorms will begin to develop over ne IA late this afternoon and move ewd across srn WI and nrn IL through the evening. Damaging winds is the main threat but large hail and a few tornadoes are possible.
  • Heat index values in the lower to middle 90s this afternoon.
  • Drier, quieter weather conditions return behind a departing cold front by mid week.
Area forecast discussion, Jul 15, 2:59 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
359 PM CDT Mon Jul 15 2024

.KEY MESSAGES...

- A line of strong to severe thunderstorms will begin to develop
  over ne IA late this afternoon and move ewd across srn WI and
  nrn IL through the evening. Damaging winds is the main threat
  but large hail and a few tornadoes are possible.

- Heat index values in the lower to middle 90s this afternoon.

- Drier, quieter weather conditions return behind
  a departing cold front by mid week.

&&

.SHORT TERM...
Issued 250 PM CDT Mon Jul 15 2024

Tonight through Tuesday night:

Severe Thunderstorm Watch 539 now in effect for south central
WI until 04Z.

Scattered convection has begun along and near a warm
front over central IA. The front then extends into the Quad
Cities area and IL. Farther to the north an area of showers and
embedded thunder continues along the MN/IA border. Expecting
storms to erupt along the front but also extend to the north
where a shortwave trough is approaching. A swly 20-25 kt LLJ
will aid lift and moisture transport across nrn IL and srn WI
during this time. Abundant MLCAPE of 4000-5000 J/KG is present
along and south of the warm front, but still 2000-3000 J/KG over
srn WI but with some MLCIN. The trends of higher CAPE and less
CIN will continue over the next several hours as thetae
advection increases on the nose of the LLJ.

The latest Warn on Forecast ensemble develops a mature QLCS by
early evening with the nrn bookend vortex affecting far srn WI
with not much development to the north. Will not fully commit to
the ensemble and count on some development farther north.
Widespread damaging winds could develop with this QLCS over far
srn WI into nrn IL where steeper lapse rates and higher DCAPE
will be present. QLCS tornadoes will also be possible with 0-3
KM wly shear around 30 kts in addition to effective SRH
increasing to near 200 ms/s2 near the IL border. Much of the
strong to severe convection should by over by 03Z.

The cold front will then pass during the early morning hours
with some stratus cloud cover in the wake of it especially
during the initial heating of the day. Gradual cold advection
will continue Tue-Tue nt as a large upper trough will swing from
Ontario into the wrn Great Lakes. The upper trough could support
enough instability for a few showers north of Madison and
Milwaukee for Tue aft-nt.

Gehring

&&

.LONG TERM...
Issued 250 PM CDT Mon Jul 15 2024

Wednesday through Monday:

Weather quiets down significantly for the later half of the week.
Despite an anomalously deep 500hPa trough pivoting across the
Great Lakes region on Wednesday, height rises combined with
warmer, dry air above roughly 5kft and high pressure near the
surface should inhibit any shower or storm development although
cumulus is expected in the afternoon. However, there is also
noticeable CAA at 500hPa to help steepen mid-level lapse rates
which would help increase positive buoyancy in the mid levels
should parcels be able to get above the warmer cap. Any shower
development is expected to remain north of our area, but there is
a small chance (~15%) that our northern counties may see a shower
or two Wednesday afternoon.

Surface high pressure will then dominant the region as we head into
the weekend leading to daily chances for cumulus development and
high temperatures generally in the mid to upper 70s. Models then indicate
an area of low pressure developing over the Great Plains this
weekend which may allow for some showers and storms to impact
southern Wisconsin as it decays to our west.

Falkinham

&&

.AVIATION...
Issued 250 PM CDT Mon Jul 15 2024

Sct035-040 cumulus this afternoon then a line of strong to
severe storms will move ewd across srn WI from 23-03Z but with
greater focus south of Madison and Milwaukee. A cold front will
then follow late tnt with areas of MVFR Cigs and Vsbys
following the front for Tue AM. Sct-bkn035-040 cumulus expected
for Tue afternoon into the evening.

Gehring

&&

.MARINE...
Issued 250 PM CDT Mon Jul 15 2024

Showers and thunderstorms will cross the lake this evening as a
cold front moves across Wisconsin. The primary area of storms will
be focused across the southern half of the lake and may be strong
to severe with gusty winds and heavy rain being the primary
threats, but large hail is also a concern. Storms are also
expected across the northern half of the lake with strong storms
still possible, but are expected to be less of a threat as
compared to those across the southern half of the lake. Winds will
be from the south this afternoon and overnight ahead of the cold
front and will turn to a northwesterly direction overnight into
Tuesday behind the cold front.

High pressure of 30.1 inches will sink south into the Great Lakes
region on Tuesday and Wednesday bringing quieter weather to the
region through the rest of the week. Winds will be from the north
to northwest with gusts generally 15-20 knots across the lake on
Wednesday, but some stronger gusts of 20-25 knots are possible
across the northern third of Lake Michigan. Winds will become
lighter and more variable on Friday as the high pressure moves
eastward over the lake.

Gehring

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 15, 1:59 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
259 PM CDT Mon Jul 15 2024

WIZ046-047-051-052-056>060-062>072-162000-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
259 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Elevated heat indices in the 90s will linger into the early
evening.

A line of strong to severe thunderstorms is expected to move
across far southern WI and northern IL this evening. Damaging
winds is the main concern along with a few tornadoes. Urban and
small stream flooding may occur with these storms.

The Wisconsin Department of Natural Resources has issued an Air
Quality Advisory for Ozone which will remain in effect until
9:00 PM CDT tonight. This advisory affects people living in the
following counties: Kenosha, Milwaukee, Ozaukee, Racine,
Sheboygan.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

LMZ643>646-162000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
259 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A line of strong to severe thunderstorms is expected tonight
especially south of North Point Lighthouse.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

No hazardous weather is expected at this time.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-162000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
259 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

A line of strong to severe thunderstorms is expected tonight
across the far southern portion of Lake Michigan. Other scattered
storms will occur elsewhere across the lake.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

No hazardous weather is expected at this time.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 15, 4:37 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
537 PM CDT Mon Jul 15 2024

WIZ067-152315-
Lafayette WI-
537 PM CDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN LAFAYETTE COUNTY THROUGH
615 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm near
Platteville, moving east at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Darlington, Belmont, Elk Grove, and Calamine.

This includes U.S. Highway 151 between mile markers 23 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Wisconsin.

&&

LAT...LON 4279 9005 4257 9005 4262 9042 4276 9043
TIME...MOT...LOC 2237Z 270DEG 34KT 4268 9042

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CMILLER

The radar

The Milwaukee radar (KMKX), 106 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 3 flash flood, 1 tornado, 1 flood. Local standard time, as filed.

Hail, Green

When
July 15, 5:30 PM CST
Where
Green County, 5.14 mi SW of Postville
Measured
1.25 in hail
Reported by
Public
Coordinates
42.740, -89.810

Thunderstorm Wind, Lafayette

When
July 15, 5:30 PM CST
Where
Lafayette County, Benton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.570, -90.380

Branches down and a shed blown over.

Thunderstorm Wind, Green

When
July 15, 5:45 PM CST to 6:30 PM CST
Where
Green County, 4.86 mi NNW of Jordan to 2.77 mi N of Brodhead
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.709, -89.831

Scattered trees down across the county with a concentration of trees down between Albany and Brodhead.

Hail, Green

When
July 15, 5:50 PM CST
Where
Green County, 2.45 mi SW of Belleville
Measured
1.25 in hail
Reported by
Public
Coordinates
42.830, -89.570

Flash Flood, Lafayette

When
July 15, 5:55 PM CST to 8:30 PM CST
Where
Lafayette County, 1.73 mi SW of Benton to 2.21 mi SSE of Platte Mounds
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.551, -90.402

Water flowing over a portion of highway 126 near Belmont. Portions of roads flooded in or near Benton, Shullsburg, Darlington, South Wayne and Gratiot. A culvert washed out near Benton.

Hail, Green

When
July 15, 5:59 PM CST
Where
Green County, 1.01 mi E of Belleville
Measured
1.5 in hail
Reported by
Public
Coordinates
42.850, -89.510

Thunderstorm Wind, Green

When
July 15, 6:20 PM CST
Where
Green County, 0.61 mi N of Martintown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.509, -89.800

Some trees down near Martintown.

Tornado, Rock

When
July 15, 6:26 PM CST to 6:28 PM CST
Where
Rock County, 2.95 mi SW of Evansville to 1.8 mi SW of Evansville
Rating
EF0
Path length
1.22 mi
Path width
50 yd
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
42.753, -89.345

Damage reports from two local storm chasers showed a tornadic path southwest of Evansville. Video from a resident on the SW side of Evansville showed the tornado moving through mainly farmland, which was confirmed via satellite and ground surveys. Main damage was to a wheat field and a tree line.

Flash Flood, Green

When
July 15, 6:30 PM CST to 9:15 PM CST
Where
Green County, 6.87 mi ENE of Dayton to 1.42 mi NE of Dayton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.847, -89.370

Many roads closed due to high water on the east side of the county with some shoulder washouts. More specifically, there was scouring of pavement and shoulder material on County Road E just south of the Norwegian Creek bridge.

Thunderstorm Wind, Rock

When
July 15, 6:40 PM CST to 7:50 PM CST
Where
Rock County, 1 mi W of Evansville to 3.51 mi S of Lima Center
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.780, -89.320

Scattered trees down across the county including trees down on Weary Rd. southeast of Evansville. Some wooden boards were blown off a horse fence near Weary Rd. A measured 63 mph wind gust on the west side of Evansville and an estimated wind gust of 70 mph on Weary Rd.

Flood, Rock

When
July 15, 7:00 PM CST to 11:59 PM CST
Where
Rock County, 4 mi WSW of Evansville to 3.5 mi WNW of Orfordville
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
42.750, -89.367

Water had flowed over portions of highway 59 and highway 104 in far western Rock County. Water also had flowed over the intersection of County Road A and Old 92.

Flash Flood, Kenosha

When
July 15, 7:50 PM CST to 11:15 PM CST
Where
Kenosha County, 1.82 mi ESE of Somers to 3.9 mi WNW of Kenosha Airport
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.636, -87.870

Street flooding in Kenosha and Pleasant Prairie with water up to the bottom of vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyThe tornado archive for Wisconsin, 2024Warnings in Wisconsin, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202349, 1202353, 1202358, 1202350, 1202368, 1202352, 1202356, 1190393, 1202837, 1202363, 1202838, 1202839.